Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 170, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 16, 2015, 9:41 PM CDT for Harper County, Kansas. It was in force for 34 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2015, 9:41 PM CDT (02:41 UTC)
- Expired
- Jul 16, 2015, 10:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 46 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 9:43 PM CDT | TSTM WND GST 60 | 4 E Attica, KS | |
| Jul 16, 9:50 PM CDT | TSTM WND DMG | Anthony, KS | TREE BROKEN OFF AT THE TRUNK WITH AN ESTIMENT OF THE TRUCK BEING 10-12 INCHES IN DIAMETER. |
| Jul 16, 9:53 PM CDT | TSTM WND GST 70 | Anthony, KS | TRAINED SPOTTER ESTIMATES 70 MPH WINDS AND PEA SIZED HAIL. |
| Jul 16, 9:55 PM CDT | TSTM WND DMG | Anthony, KS | TRAINED SPOTTER REPORTS BRANCHES BLOCKING OR PARTIALLY BLOCKING THE ROADS IN ANTHONY OF 3 TO 4 INCHES. |
| Jul 16, 9:55 PM CDT | TSTM WND DMG | Harper, KS | LAW ENFORCEMENT REPORTING BRANCHES OF 6 TO 8 INCHES IN DIAMETER PARTIALLY BLOCKING ROADS. |
| Jul 16, 9:55 PM CDT | TSTM WND GST 61 | 1 Ssw Harper, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2804 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
121
WUUS53 KICT 170241
SVRICT
KSC077-170315-
/O.NEW.KICT.SV.W.0170.150717T0241Z-150717T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CDT THU JUL 16 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1015 PM CDT
* AT 941 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANTHONY...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ANTHONY...HARPER...BLUFF CITY...DANVILLE...FREEPORT AND CRYSTAL
SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3715 9822 3728 9819 3734 9781 3700 9780
3700 9809
TIME...MOT...LOC 0241Z 279DEG 29KT 3718 9810
HAIL...0.75IN
WIND...60MPH
$$
HOWERTON1 follow-up statement
421
WWUS53 KICT 170256
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT THU JUL 16 2015
KSC077-170315-
/O.CON.KICT.SV.W.0170.000000T0000Z-150717T0315Z/
HARPER KS-
956 PM CDT THU JUL 16 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN HARPER COUNTY...
AT 956 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ANTHONY...
MOVING EAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
ANTHONY...HARPER...BLUFF CITY...DANVILLE...FREEPORT AND CRYSTAL
SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
WICHITA.
&&
LAT...LON 3715 9822 3728 9819 3734 9781 3700 9780
3700 9809
TIME...MOT...LOC 0256Z 279DEG 27KT 3716 9798
HAIL...0.75IN
WIND...70MPH
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:31 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 16, 6:31 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 631 PM CDT THU JUL 16 2015 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 331 PM CDT THU JUL 16 2015 TONIGHT: A SUBTROPICAL MID- UPPER LEVEL MOISTURE PLUME VIA WATER VAPOR CHANNEL...STRETCHES FROM NEW MEXICO/WEST TEXAS UP OVER MUCH OF KANSAS. A SURFACE TROUGH AXIS WILL REMAIN ACROSS CENTRAL/SOUTH CENTRAL KS THIS PM/EVE...BEFORE LIFTING BACK WESTWARD LATE TONIGHT. MLCAPES OF 2000-3000 J/KG EXPECTED LATE THIS PM/EVE BEFORE DECLINING SOME OVERNIGHT WITH WEAK DEEP LAYER SHEAR...AND VERY HIGH PRECIPITABLE WATER OF 1.5 TO 1.9 INCHES. A COMBINATION OF WEAK PERTURBATIONS WITHIN THE MOIST PLUME AND CONVERGENCE NEAR THE SURFACE TROUGH COULD SPARK ISOLATED TO WIDELY SEPARATED THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. SHORT TERM MODEL DATA INCLUDING HI-RES...WOULD INDICATE THE BEST (ALBEIT SOMEWHAT WEAK) SIGNAL FOR CONVECTION ALONG/EAST OF THE SURFACE TROUGH WHERE SOME 850 MOISTURE TRANSPORT IS INDICATED...WITHIN THE HIGH PRECIPITABLE WATER AXIS...ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. WILL CARRY 15-25% THUNDERSTORM CHANCES IN THOSE AREAS. AN ISOLATED STRONG-MARGINALLY SEVERE DOWNBURST...AND HAIL OF NICKEL TO QUARTER SIZE WOULD BE POSSIBLE IN ADDITION TO BRIEF INTENSE RAINFALL RATES (VERY LOCALIZED). MUCH OF THE AREA MAY REMAIN DRY. JMC FRIDAY-FRIDAY NIGHT: SCATTERED SHOWERS/THUNDERSTORMS MAY BE ONGOING OVER SOUTHERN/SOUTHEAST KANSAS FRIDAY MORNING...AMIDST RICH MID- LEVEL SUBTROPICAL MOISTURE...POSSIBLY AIDED BY SUBTLE 800-600MB CONVERGENCE. UNSURE ON HOW WIDESPREAD THIS ACTIVITY WILL BE...SO ONLY WENT 30 POPS FOR NOW. THINKING THIS ACTIVITY SHOULD GRADUALLY DISSIPATE BY AFTERNOON. NAM/GFS PROG A SUBTLE UPPER WAVE APPROACHING FROM THE SOUTHWEST BY PEAK HEATING FRIDAY. GIVEN THE EXPECTED HOT/MOIST/UNSTABLE CONDITIONS...COULD SEE A FEW AFTERNOON-EVENING THUNDERSTORMS...ESPECIALLY ALONG/WEST OF I-135. WHILE AN ISOLATED STRONG/SEVERE STORM CANNOT BE RULED OUT THROUGH MID- EVENING...WIDESPREAD SEVERE WEATHER IS UNLIKELY GIVEN WEAK SHEAR/FORCING. SOME OF THIS ACTIVITY COULD DRIBBLE AS FAR EAST AS THE FLINT HILLS FRIDAY NIGHT. SATURDAY-SUNDAY NIGHT: A FAIRLY STRONG COLD FRONT IS EXPECTED TO DRIVE SOUTH INTO MID-AMERICA SATURDAY NIGHT AND SUNDAY...IN RESPONSE TO STOUT SHORTWAVE ENERGY PROGRESSING OVER THE NORTHERN PLAINS/SOUTHERN CANADA. COULD SEE A FEW ISOLATED STORMS FIRE IN VICINITY OF THIS FRONT OVER CENTRAL/NORTH-CENTRAL KS AS EARLY AS LATE SATURDAY AFTERNOON...WITH CHANCES INCREASING SATURDAY NIGHT...AND ESPECIALLY SUNDAY-SUNDAY NIGHT...AS THE FRONT STALLS SOMEWHERE ACROSS SOUTHERN KS/NORTHERN OK...AIDED BY WEAK-SUBTLE UPPER WAVES TOPPING THE RIDGE FROM THE WEST. GIVEN MODEST MID- UPPER FLOW ALONG WITH DECENT FRONTAL CONVERGENCE AND EXPECTED INSTABILITY...COULD BE LOOKING AT A HANDFUL OF STRONG/SEVERE STORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS...ALONG WITH THE POTENTIAL FOR LOCALLY VERY HEAVY RAINFALL RATES GIVEN THE HIGH PRECIPITABLE WATER VALUES. CONTEMPLATED A HEAT ADVISORY FOR SATURDAY-SUNDAY ACROSS THE REGION...AS AFTERNOON-EARLY EVENING HEAT INDICES APPROACH 105 DEGREES. HOWEVER...AFTER EXTENSIVE INTER-OFFICE COORDINATION...DECIDED TO PUNT DECISION TO LATER SHIFTS...AS HEAT INDICES APPEAR MARGINAL AT THIS TIME. ADK .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 331 PM CDT THU JUL 16 2015 LINGERING EFFECTS OF THE WEAK QUASI- STATIONARY FRONT ACROSS THE REGION IN CONCERT WITH SUBTLE UPPER WAVES APPROACHING FROM THE WEST...TOPPING THE SUBTROPICAL RIDGE ANCHORED OVER THE SOUTHERN CONUS...WILL PROMOTE CONTINUED PERIODIC CHANCES OF SHOWERS/THUNDERSTORMS ACROSS THE REGION THROUGH ROUGHLY TUESDAY NIGHT. THESE CHANCES WILL BE HIGHEST DURING THE LATE AFTERNOON- EVENING. THEREAFTER...THE BUILDING RIDGE AND INCREASING SOUTHERLY LOW-LEVEL FLOW (ACTING TO DISSIPATE THE STALLED FRONTAL ZONE) SHOULD TEND TO END PRECIPITATION CHANCES ACROSS THE REGION WEDNESDAY THROUGH AT LEAST LATE WEEK. LONG-RANGE GUIDANCE SUGGESTS TYPICAL HOT AND DRY SUMMER WEATHER LIKELY PERSISTING THROUGH AT LEAST THE WEEKEND...AS UPPER RIDGING CONTINUES TO BUILD ACROSS MID-AMERICA. ADK && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 626 PM CDT THU JUL 16 2015 WIDELY SCATTERED STORMS DEVELOPING ACROSS SOUTH CENTRAL KS MAY IMPACT THE KICT AREA AFTER 0130Z. THIS ACTIVITY MAY LINGER ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KS THROUGH MUCH OF THE NIGHT BUT COVERAGE IS EXPECTED TO REMAIN RATHER ISOLATED. BRIEF IFR/MVFR MAY DEVELOP UNDER THE HEAVIEST ACTIVITY WITH ERRATIC AND GUSTY WINDS IN AND NEAR STORMS. LIGHT WESTERLY WINDS ACROSS CENTRAL KS WILL SHIFT TO THE SOUTH TONIGHT AND MAINTAIN A SSW DIRECTION THROUGH THE DAY ON FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 96 77 99 / 30 30 20 10 HUTCHINSON 74 98 77 100 / 30 20 20 10 NEWTON 74 96 76 98 / 30 20 20 10 ELDORADO 74 95 76 96 / 30 30 20 10 WINFIELD-KWLD 76 96 77 97 / 30 30 10 10 RUSSELL 71 99 74 101 / 10 20 20 20 GREAT BEND 71 98 75 101 / 10 20 20 20 SALINA 74 100 76 100 / 20 20 20 10 MCPHERSON 74 98 76 100 / 20 20 20 10 COFFEYVILLE 75 94 76 96 / 30 30 10 10 CHANUTE 74 94 76 95 / 30 30 10 10 IOLA 74 93 76 94 / 30 30 10 10 PARSONS-KPPF 75 93 76 95 / 30 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 16, 4:48 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 448 PM CDT THU JUL 16 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 448 PM CDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS EVENING...POSSIBLY PERSISTING INTO THE OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ANY ACTIVITY THAT DEVELOPS WILL BE CAPABLE OF 50 TO 60 MPH WINDS...DIME TO QUARTER SIZE HAIL AND LOCALLY VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON THROUGH EARLY EVENING HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED ACROSS MUCH OF THE AREA FRIDAY THROUGH SUNDAY...POSSIBLY EXTENDING INTO MONDAY OVER FAR SOUTHERN KANSAS. HIT-OR-MISS THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST FROM FRIDAY AFTERNOON THROUGH EARLY NEXT WEEK....MAINLY DURING THE LATE AFTERNOON...EVENING AND OVERNIGHT. A MORE WIDESPREAD CHANCE OF THUNDERSTORMS IS POSSIBLE SUNDAY AFTERNOON AND NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED DURING ANY OF THESE PERIODS...A HANDFUL OF STORMS WILL BE CAPABLE OF 60 MPH WINDS AND QUARTER SIZE HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jul 16, 9:28 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT THU JUL 16 2015
KSZ091-170300-
HARPER KS-
928 PM CDT THU JUL 16 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1000 PM CDT
* AT 927 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ATTICA...MOVING
EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ANTHONY...BLUFF CITY AND FREEPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3710 9832 3722 9829 3722 9781 3700 9787
3700 9817
TIME...MOT...LOC 0227Z 279DEG 23KT 3713 9819
HOWERTONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:28 PM CDT | Special Weather Statement | ICT | Harper | 32 min |
| Jul 16, 10:11 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 35 min |
| Jul 17, 4:23 AM CDT | Heat Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 16 more | 40 hr |
| Jul 17, 7:20 AM CDT | Special Weather Statement | ICT | Sumner | 25 min |
| Jul 17, 8:11 AM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| Jul 17, 8:47 AM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| Jul 17, 9:11 AM CDT | Special Weather Statement | ICT | Elk | 34 min |
| Jul 17, 10:37 AM CDT | Special Weather Statement | ICT | Butler | 23 min |
| Jul 17, 10:57 AM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Jul 17, 11:01 AM CDT | Special Weather Statement | ICT | Woodson | 29 min |
| Jul 17, 11:15 AM CDT | Special Weather Statement | ICT | Woodson | 30 min |
| Jul 17, 11:26 AM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| Jul 17, 11:55 AM CDT | Special Weather Statement | ICT | Woodson | 35 min |
| Jul 17, 12:07 PM CDT | Special Weather Statement | ICT | Cowley | 23 min |
| Jul 17, 3:02 PM CDT | Heat Advisory | ICT | Allen, Chautauqua, Cowley, Elk, Harper, Labette and 5 more | 53 hr |
| Jul 17, 5:12 PM CDT | Special Weather Statement | ICT | Barton | 33 min |
| Jul 17, 6:34 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.